MAUDE Adverse Event Report: COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Model Number N/A
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation: manager clinical projects - procurement.Pma/510(k) #: exempt.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required placement of an ultrathane mac-loc locking loop multipurpose drainage catheter for an unknown procedure.During the procedure, the "tube" broke while inserted in the patient.The operator "had to work with various instruments" to retrieve the separated portion of the device.The device was removed and another similar device was placed to successfully complete the procedure.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information provided 03mar2021 stated the device was being used for a nephrostomy tube change.It was clarified that it was the flexible stiffener that broke off inside the patient and guidewires were required to retrieve the broken stiffener from the patient.No other adverse effects were reported.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: as reported, on 27jan2021 by (b)(6) hospital, canada, an unknown patient required the placement of an ultrathane mac-loc locking loop multipurpose drainage catheter (rpn: ult8.5-38-45-p-6s-clm-rh, product lot number: 9992705) during a nephrostomy drainage tube exchange.The operator reported during the case they attempted to use three catheters.Each catheter failed as, the ¿stiffener wouldn¿t insert into the tube.¿ one of the catheters was able to have the flexible stiffener inserted, however the stiffener broke off inside the catheter.The radiologist had to work with various guidewires to retrieve the catheter before using another similar device to complete the procedure.No adverse effects to the patient were reported.A review of the documentation including the complaint history, device history record, instructions for use (ifu) and quality control procedures, as well as a visual inspection and functional test of the returned unused product was conducted during the investigation.Five sealed devices were returned for evaluation.No visible damaged was noted to the devices upon visual inspection.The metal cannula and blunt stylets were inserted and removed through each catheter without difficulty.None of the stiffeners were broken or became broken during insertion or removal.The two components were able to be tightly locked together and remain locked.This process was repeated for the blue flexible stiffeners with the same results.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that appropriate controls are in place to address the reported failure mode.A review of the device history record (dhr) for lot 9992705 and the relevant catheter and stiffener subassembly lots showed related nonconformances for catheter occlusion and the shaft being difficult to wire.Catheters are 100% inspected for this failure during manufacturing and quality control.All nonconforming catheters were scrapped.It should be noted that there were two other complaints regarding difficult stiffener insertion into the catheter reported for this lot number.Based on the device history record and device failure analysis, there is no indication the complaint devices were manufactured out of specification.There is no evidence of nonconforming material in house or in the field.The instructions for use (ifu), provides the following information related to the reported failure mode: "precautions: when inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture".Based on the information provided, examination of returned product and the results of our investigation, a definitive cause for the failure was a manufacturing deficiency.A capa was previously opened to investigate this failure and identified root causes related to supplier manufacturing of the catheter tubing.The complaint lot 9992705 was manufactured prior to corrective action implementation at the supplier.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key11335977
Report Number1820334-2021-00342
Device Sequence Number823939
Product Code GBO
UDI-Device Identifier00827002097650
UDI-Public(01)00827002097650(17)220905(10)9992705
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/05/2022
Device Model NumberN/A
Device Catalogue NumberULT8.5-38-45-P-6S-CLM-RH
Device Lot Number9992705
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 02/01/2021
Supplement Date Received by Manufacturer03/03/2021
01/07/2022
Initial Report FDA Received Date02/16/2021
Supplement Report FDA Received Date03/08/2021
02/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/05/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown